Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 232, NWS Springfield, MO

June 6, 1996Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 6, 1996, 4:15 PM CDT for Oregon County, Missouri. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1996, 4:15 PM CDT (21:15 UTC)
Expired
Jun 6, 1996, 5:15 PM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:39 PM CDTHail 0.88Thayer, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:02 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 6, 3:02 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT THU JUN 6 1996

FCST PROB THIS EVENING WILL BE IF STORMS WILL FIRE ALONG CDFNT AS IT
PUSHES THROUGH LATER THIS EVENING.  CURRENTLY STG/SVR STORMS FORMING
EAST AND SOUTH OF AN OUTFLOW BNDRY LOCATED FROM NR BRANSON TO JUST EAST
OF TBN.  BEST INSTABILITIES ACROSS E OK WITH -8 TO -10 LIS.

FRONT EXPECTED TO MOVE THROUGH W COUNTIES BY MID EVENING AND SHOULD SEE
REDEVELOPMENT ALONG FRONTAL BOUNDARY THEN HOWEVER WOULD EXPECT BEST
STORMS OCCURRING ACROSS E SECTIONS OF CWA ALONG AND AHEAD OF OUTFLOW
BNDRY AIDED BY UPR LVL S/WV.

SGF EB 057/075 051/072 051 05521

LINDENBERG

In the hours before

Special weather statement, Jun 6, 11:32 AM CDT, 4 hours 43 minutes before
MOZ055>058-061935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 AM CDT THU JUN 6 1996

...THE FLASH FLOOD WATCH WHICH WAS IN EFFECT FOR PORTIONS OF CENTRAL
MISSOURI HAS BEEN CANCELLED...

HEAVY RAINS OF TWO INCHES OR MORE WHICH FELL ACROSS THE AREA LAST NIGHT
HAVE DIMINISHED INTO LIGHT SHOWERS.  FLASH FLOODING IS NOT EXPECTED TO
OCCUR FOR THE REMAINDER OF THE AFTERNOON.

HOWEVER A COLD FRONT LOCATED ACROSS KANSAS LATE THIS MORNING IS
EXPECTED TO PUSH THROUGH THE AREA THIS EVENING AND STRONG TO SEVERE
THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP BY LATE AFTERNOON.  MORE
HEAVY RAIN IS POSSIBLE AGAIN AT THAT TIME AND WILL FALL ON ALREADY
SATURATED GROUND BRINGING ANOTHER CHANCE FOR FLASH FLOODING.

IF YOU LIVE NEAR AN AREA WHICH IS PRONE TO FLASH FLOODING BE READY TO
MOVE TO HIGHER GROUND SHOULD THUNDERSTORMS REDEVELOP OVER YOUR AREA
LATER TODAY.

LINDENBERG
Special weather statement, Jun 6, 1:00 PM CDT, 3 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 6 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
SOUTHERN MISSOURI AND SOUTHEAST KANSAS...

EARLY THIS AFTERNOON A COLD FRONT WAS LOCATED FROM NORTHEAST KANSAS
INTO SOUTH CENTRAL KANSAS.  NUMEROUS OUTFLOW BOUNDARIES WERE LOCATED
ACROSS MISSOURI AND KANSAS FROM THE THUNDERSTORM COMPLEXES WHICH MOVED
THROUGH OVERNIGHT AND THIS MORNING.

AHEAD OF THE FRONTAL BOUNDARY THE ATMOSPHERE WAS VERY UNSTABLE WITH DEW
POINTS IN THE MID 60S AND LOW 70S APPROACHING SOUTH CENTRAL MISSOURI.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THESE CONVERGENT OUTFLOW
BOUNDARIES AND ALONG THE COLD FRONT THIS AFTERNOON.  MEANWHILE AN UPPER
LEVEL DISTURBANCE WAS SWINGING THROUGH NORTHWEST KANSAS AND WILL
INTERACT WITH THE SURFACE FEATURES TO ENHANCE THE LIFT.

SOME OF THE STORMS WHICH DEVELOP ARE EXPECTED TO BECOME SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND WITH A FAVORABLE LOW LEVEL VERTICAL
WIND SHEAR POSSIBLE TORNADOES.

SPOTTERS AND EMERGENCY MANAGERS WILL MOST LIKELY BE NEEDED THIS
AFTERNOON AND EVENING THROUGHOUT SOUTHERN MISSOURI AS THESE STORMS
DEVELOP.

LINDENBERG
Special weather statement, Jun 6, 1:33 PM CDT, 2 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
133 PM CDT THU JUN 6 1996

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF
SOUTHERN MISSOURI EFFECTIVE UNTIL 8PM CDT.  THE WATCH COVERS THE AREA
GENERALLY SOUTH AND EAST OF INTERSTATE 44 AND INCLUDES THE CITIES OF
SRPINGFIELD...BRANSON...WEST PLAINS...ROLLA...LEBANON AND HOUSTON.

STORMS HAVE BEGUN TO DEVELOP WITHIN THE WATCH AREA AND CONDITIONS ARE
FAVORABLE FOR STORMS TO BECOME SEVERE.

STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:17 AM CDTSevere Thunderstorm WarningSGFVernon58 min
Jun 6, 1:49 AM CDTSevere Thunderstorm WarningSGFVernon41 min
Jun 6, 3:11 AM CDTSevere Thunderstorm WarningSGFCedar, Polk49 min
Jun 6, 4:00 AM CDTSevere Thunderstorm WarningSGFDallas, Polk45 min
Jun 6, 4:51 AM CDTFlash Flood WarningSGFMaries, Miller4 hr
Jun 6, 4:51 AM CDTFlash Flood WarningSGFMorgan4 hr
Jun 6, 1:39 PM CDTSevere Thunderstorm WarningSGFChristian, Greene51 min
Jun 6, 2:55 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark50 min
Jun 6, 3:40 PM CDTSevere Thunderstorm WarningSGFHowell50 min
Jun 6, 3:45 PM CDTFlash Flood WarningSGFHowell2 hr
Jun 6, 1:14 AM CDTSevere Thunderstorm WarningSGFBourbon46 min
Jun 6, 1:25 AM CDTTornado WarningSGFBourbon35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.